Alert archive / Kentucky / Flash Flood Warnings in 2000

Flash Flood Warning 18, NWS Paducah, KY

May 25, 2000Calloway County, Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 25, 2000, 12:19 AM CDT for Calloway County, Christian County, Trigg County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2000, 12:19 AM CDT (05:19 UTC)
Expired
May 25, 2000, 4:15 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Calloway County, KY, Christian County, KY, Trigg County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 250526
FFWPAH
KYC035-047-221-250915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1219 AM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY
  CHRISTIAN COUNTY IN WESTERN KENTUCKY
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 415 AM CDT

* AT 1219 AM CDT...THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS 
THE SOUTHERN TIER OF WEST KENTUCKY. THE HEAVIEST STORMS WERE FROM 
MURRAY ACROSS THE LAKES REGION AND INTO RURAL REGIONS OF SOUTHERN 
TRIGG AND CHRISTIAN COUNTIES.  CALLOWAY COUNTY EMERGENCY MANAGEMENT 
REPORTED WATER OVER SEVERAL MAJOR ROADS ACROSS THE CITY OF MURRAY AT 
1215 AM. 

* THUNDERSTORMS WILL INCREASE OVER SOUTHERN TRIGG AND CHRISTIAN 
COUNTIES THROUGH 100 AM...WHERE AN ADDITIONAL HALF TO ONE INCH OF 
RAIN MAY FALL ON ALREADY SATURATED GROUND.  THE RAIN MAY DECREASE 
OVER CALLOWAY COUNTY THROUGH 100 AM...BUT MORE STEADY RAIN WILL 
ARRIVE AFTER 100 AM AND CONTINUE THROUGH 230 AM.  AN ADDITIONAL HALF 
INCH TO INCH WILL BE POSSIBLE THROUGH THE MURRAY AREA BY 230 AM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:00 PM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED MAY 24 2000

12Z UA ANALYSIS REVEALS JET STREAK/PERTURBATION IDENTIFIABLE FROM H7
TO H3 IN NW FLOW UPSTREAM OF PAH FA. IR LOOPS SHOWS REMNANTS OF AM
CONVECTION CONTINUING THEIR SE DEPARTURE ACROSS TN...BUT SURFACE
ANALYSIS REVEALS WEAK TROF/BOUNDARY STRETCHING IN NE-SW FASHION
ACROSS NRN TIER/EXTREME NERN PTNS OF PAH FA. WEAK BUBBLE HIGH OVER
HEART OF FA NOTED IN WAKE OF DEPARTING AM CONVECTION SHOULD
DISSIPATE AS AFTERNOON WEARS ON.

LATEST VISIBLE LOOPS SHOW CONSIDERABLE SUNSHINE OVER PAH FA. SURFACE
ANALYSIS REVEALS DEFINITIVE DEW POINT GRADIENT WITH FAR NRN/NERN
PTNS FA UNDER THE INFLUENCE OF DRIER AIR. IT APPEARS THAT THE
FRONTAL BOUDARY IS PIVOTING TO MORE OF A W-E ORIENTATION...AND IF
THIS CONTINUES...WOULD EXPECT ITS SRN PUSH WL STALL AND MOST OF SRN
SECTIONS OF FA WL REMAIN IN WARM SOUPY AIR MASS. LATEST LAPS DATA
REVEALS CAPES >3K J/KG...AND THATS PRIOR TO PEAK HEATING. THIS
ALIGNS WELL W/SPC SWODY1 WHICH PAINTS ALL BUT EXTREME NRN/NERN PTNS
FA IN SLGT RISK. EXPECT THAT ANY ACTIVITY THAT DEVELOPS WL BE
SCT...PROBABLY A COMBO OF DIURNALLY DRIVEN AND ADVECTIVE FM SRN
PLAINS...SO WELL RETAIN CHC CATEGORY POPS THRU TONIGHT. WL WAIT
CLOSE TO PRESS TIME FOR LATEST BOUNDARY LOCATION AND FINAL COUNTY
BREAK-OUT...INCLUDING DECISION ON WHETHER OR NOT TO DROP POPS FM ANY
OF FAR NRN OR NERN COUNTIES.

A DIFFICULT MODEL DIAGNOSIS IS WHAT TO EXPECT LATE TONIGHT-THU AS
VORT MAX EJECTS OUT OF PLAINS. MODELS SUGGEST AIR MASS OVER PAH FA WL
BE STABILIZING AS IT SAGS SURFACE BOUNDARY SOUTH THRU AREA AND HIGH
PRESSURE BUILDS IN ITS WAKE. HOWEVER MODELS SIMULTANEOUSLY MOVE MAX
MRH/QPF OVERTOP SAID HIGH AND PAH FA BY 12Z...AS IMPRESSIVE VORT MAX
MOVES PRETTY MUCH W-E ACROSS AR/TN BORDER ZONES. AM RELUCTANT TO BUY INTO
MODELS AGGRESSIVE SOUTHWARD PUNCH OF THE BOUNDARY...ESPECIALLY IF IT
CONTINUES TO INDICATE A W-E PIVOT. AM THEREFORE INCLINED TO LINGER A
CHC POP THRU THU...FM BEST CHC SRN/SWRN SECTIONS TO LEAST CHC NRN/NERN
PTNS FA...CLOSELY IN TUNE W/SPC SWODY2.

FWC NOS OBVIOUSLY A RESULT OF DRAGGING FRONT ALL THE WAY THRU THE
FA...AS TEMPS FOR THU ARE 7-10F COOLER THAN ITS PREVIOUS RUN. WL
GENERALLY TAILOR ZFP W/WARMER THERMAL APPROACH OF HANGING FRONTAL
BOUNDARY ACROSS FA...PROBABLY MORE A RESEMBLANCE OF WARMER FAN NOS
SAVE FOR POSSIBLY FAR NERN PTNS.

.PAH...NONE.
DH

In the hours before

Local storm report, May 24, 9:33 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    1 1/2 W DEXTER            MO   1.75 INCH HAIL
05/24/00   STODDARD                       NEAR HIGHWAY ZZ

DH
Local storm report, May 24, 9:36 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    JUST WEST BERNIE          MO   .75 INCH HAIL
05/24/00   STODDARD

DH
Local storm report, May 24, 9:39 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    LODI                      MO   TORNADO
05/24/00   WAYNE

0550 PM    BREMEN                    KY   1.00 INCH HAIL
05/24/00   MUHLENBERG

0654 PM    5 N ELKTON                KY   .75 INCH HAIL
05/24/00   TODD

0739 PM    ALLEGRE                   KY   1.75 INCH HAIL
05/24/00   TODD

0928 PM    1 1/2 W DEXTER            MO   1.75 INCH HAIL
05/24/00   STODDARD                       NEAR HIGHWAY ZZ

0934 PM    JUST WEST OF BERNIE       MO   .75 INCH HAIL
05/24/00   STODDARD

KH
Local storm report, May 24, 11:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1126 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    DONIPHAN                  MO   WIND DAMAGE
05/24/00   RIPLEY                         SEVERAL TREES DOWN

MY
Local storm report, May 25, 12:06 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 AM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    COUNTYWIDE                MO   WIND DAMAGE
05/24/00   RIPLEY                         WIDESPREAD TREE AND POWER
                                          LINE DAMAGE

MY
Local storm report, May 25, 12:15 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 AM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1137 PM    NEELYVILLE                MO   70 MPH TSTM WIND GUST
05/24/00   BUTLER                         60 TO 70 MPH WINDS IN
                                          SOUTHWEST BUTLER COUNTY

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTFlash Flood WarningPAHChristian110 min
May 24, 7:15 PM CDTTornado WarningPAHChristian, Trigg45 min
May 24, 7:19 PM CDTFlash Flood WarningPAHTodd101 min
May 24, 7:33 PM CDTFlash Flood WarningPAHTrigg87 min
May 24, 8:53 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg97 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningPAHGraves42 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle49 min
May 24, 11:25 PM CDTSevere Thunderstorm WarningPAHMarshall50 min
May 24, 11:31 PM CDTSevere Thunderstorm WarningPAHCalloway44 min

Nearby

Flash Flood Warnings in Kentucky, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.